Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 91, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 9, 2002, 5:49 PM CDT for Dickey County, McIntosh County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2002, 5:49 PM CDT (22:49 UTC)
- Expired
- Jul 9, 2002, 6:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Dickey County, ND, McIntosh County, ND
The radar
The Aberdeen radar (KABR), 86 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
854 WUUS53 KBIS 092249 SVRBIS NDC021-051-092345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 548 PM CDT TUE JUL 9 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA SOUTHEASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 645 PM CDT * AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN MCINTOSH COUNTY...OR ABOUT 64 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 25 MPH. THIS STORM PRODUCED GOLD BALL SIZE HAIL 10 MILES NORTHEAST OF ASHLEY...ALONG WITH FUNNEL CLOUDS. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN DICKEY COUNTY AT 600 PM CDT RURAL SOUTHWESTERN DICKEY COUNTY AT 610 PM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4616 9921 4595 9926 4595 9883 4616 9883 & RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 9, 2:30 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT TUE JUL 9 2002 MODELS IN DECENT AGREEMENT AND WILL FOLLOW AVN FOR THIS PACKAGE AS IT SEEMED TO HAVE A BIT BETTER HANDLE YESTERDAY ON WHAT TURNED TO BE A SLOWER MOVEMENT OF MID-LEVEL LOW PRESENTLY OVER SOUTHERN SASKATCHEWAN. PROBLEMS TODAY WILL BE EXTEND OF SEVERE CONVECTION EASTERN PORTION CWA...TEMPERATURES TOMORROW UNDER MID-LEVEL LOW AND TIMING OF THE TYPE OF PRECIPITATION ON WEDNESDAY. CONVECTION IS FIRING ALONG BACK EDGE OF CLOUD COVER OVER CENTRAL NORTH DAKOTA AND IN RACE WITH DRIER AIR ADVECTING EAST AS HIGH PRESSURE PUSHES INTO SOUTHWESTERN PORTION OF NORTH DAKOTA. TEMPERATURES REMAIN FAIRLY MILD UNDER CLOUDS AND DEW POINTS FALLING RAPIDLY FROM WEST SO THIS LINE MAY BE FOCUS OF SEVERE CONVECTION IS EVENING AS LINE MOVES EAST. PWS APPROACH 2.00 INCHES IN BAND OVER CENTRAL NORTH DAKOTA WHICH MOVES EAST THROUGH THE AFTERNOON. WITH FLOOD GUIDANCE MUCH LOWER TODAY SOME LOCAL FLOODING POSSIBLE UNDER HEAVIEST PRECIP BUT WILL NOT ISSUE HYDRO HEADLINES. TOMORROWS HIGHS WILL WELL BELOW THE LEVELS OF THE PAST TWO WEEKS. WILL NOT GO AS LOW AS THE COLDER MAV BUT CLOSER TO THE MIDDLE GROUND OF THE MET. WILL END PRECIPITATION FROM SOUTHWEST TO SOUTH CENTRAL LEAVING SOME LINGERAING SHOWER OVER SOUTH CENTRAL ZONES INTO TOMORROW AFTERNOON. IN EXTENDED WILL KEEP CHANCE OF THUNDER IN MON AND TUES AS SOME DIFFERENCES IN TIMING OF COLD FRONT KNOCKING DOWN RIDGE EARLY NEXT WEEK. .BIS...NONE. HW
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:53 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 52 min |
| Jul 9, 12:10 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Stark | 65 min |
| Jul 9, 5:11 PM CDT | Tornado Warning | BIS | McIntosh | 34 min |
| Jul 9, 6:18 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 57 min |
| Jul 9, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.